Torsion-free genus zero congruence subgroups of \(\text{PSL}_2(\mathbb R)\). (English) Zbl 1012.11031

This paper deals with the problem of classifying the set of discrete, torsion-free, genus zero congruence subgroups of \(\text{PSL}_2({\mathbb R})\), up to conjugacy. Such groups are of interest because of their relation to Moonshine, and previously, only finiteness results were known by the work of J. Thompson.
The main result of the paper is a complete classification of this set. The author shows that there are exactly 15 conjugacy classes of such subgroups of PSL\(_2({\mathbb R})\) (theorem 1), and he gives a list for the representatives of each conjugacy class. The proof of the main result is obtained by a series of steps. First, the author shows that every torsion-free genus zero discrete subgroup of \(\text{PSL}_2({\mathbb R})\) commensurable to the modular group is conjugate to a subgroup of \(\text{PSL}_2({\mathbb Z})\) (theorem 2), thereby transferring the problem to one of classifying torsion-free genus zero congruence subgroups of \(\text{PSL}_2({\mathbb Z})\).
Next, he shows that any such subgroup is conjugate to a Larcher congruence subgroup (proposition 6.1), a special class of congruence subgroups introduced by Larcher. It is in the class of Larcher congruence subgroups that the classification is affected, since there are only a fairly small number of possibilities to be considered here. Finally, the author gives an application to modular curves by exhibiting the finite set of values of \(z\) for which the curve \({\mathbb P}^1\setminus \{0,1,\infty, z\}\) is a modular curve (theorem 9.2).


11F06 Structure of modular groups and generalizations; arithmetic groups
20H05 Unimodular groups, congruence subgroups (group-theoretic aspects)
11F03 Modular and automorphic functions
Full Text: DOI


[1] A. O. L. Atkin and J. Lehner, Hecke operators on \(\Gamma_{0}(m)\) , Math. Ann. 185 (1970), 134–160. · Zbl 0177.34901
[2] J. H. Conway and S. P. Norton, Monstrous moonshine , Bull. London Math. Soc. 11 (1979), 308–339. · Zbl 0424.20010
[3] H. Helling, On the commensurability class of the rational modular group , J. London Math. Soc. (2) 2 (1970), 67–72. · Zbl 0189.09902
[4] H. Larcher, The cusp amplitudes of the congruence subgroups of the classical modular group , Illinois J. Math. 26 (1982), 164–172. · Zbl 0467.20039
[5] –. –. –. –., The cusp amplitudes of the congruence subgroups of the classical modular group, II , Illinois J. Math. 28 (1984), 312–338. · Zbl 0525.20032
[6] J. McKay and A. Sebbar, Fuchsian groups, Schwarzians, and theta functions , C. R. Acad. Sci. Paris Sér. I Math. 327 (1998), 343–348. · Zbl 1007.11021
[7] –. –. –. –., Fuchsian groups, automorphic functions and Schwarzians , Math. Ann. 318 (2000), 255–275. · Zbl 0958.11030
[8] M. H. Millington, Subgroups of the classical modular group , J. London Math. Soc. (2) 1 (1969), 351–357. · Zbl 0206.36801
[9] R. A. Rankin, Modular Forms and Functions , Cambridge Univ. Press, Cambridge, 1977. · Zbl 0376.10020
[10] A. Sebbar, Classification of torsion-free genus zero congruence groups , Proc. Amer. Math. Soc. 129 (2001), 2517–2527. · Zbl 0981.20038
[11] ——–, Modular subgroups, forms, curves, and surfaces , to appear in Canad. Math. Bull. · Zbl 1010.20035
[12] G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions , Kanô Memorial Lectures 1 , Iwanami Shoten, Tokyo; Publ. Math. Soc. Japan 11 , Princeton Univ. Press, Princeton, 1971. · Zbl 0221.10029
[13] J. G. Thompson, “A finiteness theorem for subgroups of \(¶SL(2,\,\textbf{R})\) which are commensurable with \(¶SL(2,\,\textbf{Z})\)” in The Santa Cruz Conference on Finite Groups (Santa Cruz, Calif., 1979) , Proc. Sympos. Pure Math. 37 , Amer. Math. Soc., Providence, 1980, 533–555. · Zbl 0448.20044
[14] P. Zograf, A spectral proof of Rademacher’s conjecture for congruence subgroups of the modular group , J. Reine Angew. Math. 414 (1991), 113–116. · Zbl 0709.11031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.